MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458320
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 06/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent 2018 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "catheter difficult to remove." no adverse trend was identified.As no sample was returned, a device evaluation was not conducted.There were no reports of picc device malfunction during use of the device, just difficulty to remove at end of treatment.Patient tortuous anatomy and vein spasm are potential contributing factors for difficult to remove catheter tubing.The root cause of the catheter removal difficulty was unable to be determined.Guidelines for catheter use and care are provided in the instructions for use, which includes the following section regarding catheter removal."catheter removal catheter removal is per the discretion of the physician in regards to the patient's therapy regimen.Position patient upright with arm at 45-degree angle outward from body.Maintain insertion site below level of heart.See dressing removal section.Open catheter stabilization device retainer lids and remove catheter from retainer.Note: it is preferred to use aseptic technique for the following steps.To remove catheter, grasp catheter between suture wing and insertion site and remove slowly, in small increments, keeping catheter parallel to skin surface.Do not grasp luer lock hub to remove catheter, as catheter damage may occur.If resistance is still met, follow institutional protocol for the management of difficult-to-remove catheters.To verify that entire catheter has been removed, measure and compare catheter length with initial length recorded at time of insertion.Apply generous amount of alcohol to loosen edges of catheter stabilization device.While lifting adhesive pad, gently stroke undersurface of pad with alcohol to dissolve adhesive.Following removal of catheter, cover insertion site with occlusive dressing for at least 24 hours.".
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(6): "nurses in chemosuite attempted to remove picc following completion of chemo (b)(6) 2018.Unfortunately, it became stuck with 17.5 cm remaining inside.Heat, massage and urokinase were used to no avail.Patient had no issues with picc during usage.Patient returned (b)(6) 2018 and it was attempted to remove picc again but using a guidewire but could see obvious tethering at her axilla.Patient was referred to the interventional radiologists at mount vernon, where it was removed on (b)(6) 2018.Three removal attempts by clinicians, discomfort and inconvenience for patient.The used device was discarded at the hospital.

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7736308
Report Number1317056-2018-00152
Device Sequence Number11455795
Product Code LJS
UDI-Device IdentifierH965458320
UDI-PublicH965458320
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue NumberH965458320
Device Lot Number5248436
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2018
Initial Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;